Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
172 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes sinus tachycardia while having anxiety?

Answered by
Dr.
Dr. Benard Shehu

Cardiologist

Practicing since :2004

Answered : 2257 Questions

default
Posted on Tue, 6 Sep 2016 in Hypertension and Heart Disease
Question: Hi, I am 35 years of age and I have had anxiety for quite a while, which has been the cause of my racing heart (90-110 bm resting rate). Early February, this year, my GP insisted on putting me on Citalopram 20mg (SSRI). I was on it for quite a while. I had more side effects than relief with it. So, he changed it to Pristiq 50mg (SNRI), which was even worse; Ten days down the track, I had to go back to him and tell him that it wasn't working for me. He then put me on half a tablet of Zoloft a day, and that too, was just not right for me. I gradually stopped the Zoloft and I am currently on a supplement that my naturopath prescribed for me (Calm - X). I have been taking the supplement for about 16 days now and I was feeling fine until I went to my GP 2 days ago because I was getting exhausted quickly. He took my blood pressure (which was fine), but my heart rate was 148. He conducted an ECG on me to find I had sinus tachycardia. He has asked me to also do an ultra sound in 2 weeks time to rule out any . I am freaking out. Every time I think that something may be wrong with my heart, my heart races even more. Can sinus tachycardia be cured?
doctor
Answered by Dr. Benard Shehu 1 hour later
Brief Answer:
Following advice...

Detailed Answer:
Hi and thank you for asking!
I read your query and understood your concerns.

First of all you should stay calm and relaxed because sinus tachycardia can be treated and it's not a disease per se. It's related to anxiety, anemia or hormonal imbalance.

This is why is essential to do a couple of exams within next weeks. If youy were my patient I would recommend to do the following exams:
- Blood work (including thyroid hormones)
- Cardiac echo
- Holter monitoring

Meanwhile I would recommend you to get Betaloc 25 mg once in the morning to control tachycardia.

Hope this will be of help!
Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Benard Shehu 1 hour later
Thank you for your prompt reply Dr. Sheshu and thank you for explaining what sinus tachycardia is. I will be getting a full blood work test tomorrow and I have also booked a holter monitoring for tomorrow, too. I have booked a cardiac echo later on this month. I just have one question, If the ECG shows I have sinus tachycardia, why is the cardiac echo necessary?

I thank you sincerely for your time.

XXXX
doctor
Answered by Dr. Benard Shehu 5 minutes later
Brief Answer:
Following advice...

Detailed Answer:
We XXXX!

Cardiac echo is done to evaluate heart function and to exclude heart failure or any valvular abnormalities (especially mitral valve prolapse) which may be responsible for your symptoms.

Hope this will be of help!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Benard Shehu 57 minutes later
My sincere apologies for disturbing you. However, I just thought i would let you know that in the past I have had a few ECGs and I have also had Holter monitoring. If there was any sort of defect in the heart, wouldn't the ECGs pick upi on it.

I am sorry for the continuous questions. it is just my anxiety kicking in.

Thanking you kindly
doctor
Answered by Dr. Benard Shehu 2 hours later
Brief Answer:
Following advice

Detailed Answer:
Hi back,

Yes ecg is important in excluding major life threatening situation.

However it can't detect minor valvular problems like Mitral valve prolapse which may be responsibile for tachycardia.

Wish you health!
Dr. Shehu

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Citalopram

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

hello dr.s,I am 29 years,2 years a go i had a rhinoplasty surgery 2 or 3 month aftre it my pains in the left side of ma face begin,the center of it...

doctor1 MD

Hi, my name is Benjamin Perfect. I am currently taking 10 mg of generic Celexa every morning. My doctor has also tried to get me to take...

doctor1 MD

Hi. I am scheduled for a colonoscopy tomorrow at eleven a m I have panic and anxiety disorder so take citalopram and Xanax. I just took Xanax at...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a...